Products may claim to be 'herbal' but that does not always mean weight-loss supplements are safe, say UAE doctors.
Health warning on 'natural' diet pills
ABU DHABI // Doctors have warned the public that weight-loss products marketed as herbal and natural could in fact contain dangerous chemicals and should not be taken without medical advice. It follows a similar alert from the US Food and Drug Administration (FDA) about the supplements, which are becoming increasingly popular in the UAE.
The FDA recently launched an initiative against weight-loss products contaminated with various prescription drugs and chemicals, many of which are marketed as dietary supplements. This year alone it has issued three warnings about more than 70 products found to contain undeclared chemicals. Dr Jane Darkajian, a nutritionist and dietician in Dubai, said these types of products were becoming more popular in the UAE as people became more educated about the problems associated with obesity.
The World Health Organisation estimates that more than 25 per cent of men and almost 40 per cent of women aged over 15 in the UAE are obese. "They are becoming more popular, certainly," said Dr Darkajian, who works at the Manchester Clinic. "But many of the products which are sold as herbal and natural are not that at all. "They can contain powerful chemicals which can harm someone if they have not checked with a doctor first.
"If a product contains a chemical which is found in the body, it can be sold as natural. But taking this chemical in large quantities can be harmful." Dr Darkajian said that although it was good that people were becoming more aware of weight issues, they needed to be alert to the danger posed by some of the "quick fixes". "We have a lack of health awareness here," she said. "When they see that it is 'herbal', they go by themselves and buy it over the counter. But certain herbal products contain chemicals or synthetics. They are not herbal as we know it.
"Nobody should be taking these so-called herbal and natural products without speaking to a qualified dietician or nutritionist first." For example, she said, the weight-loss drug Reductil is FDA-registered and safe, but those who take it need to be in the care of a physician. The FDA has identified a number of products that include chemicals not listed in the ingredients, many of which are sold without prescription in the UAE.
"These tainted weight-loss products pose a great risk to public health because they contain undeclared ingredients and, in some cases, contain prescription drugs in amounts that greatly exceed maximum recommended dosages," said Janet Woodcock, director of the FDA's centre for drug evaluation and research. "Consumers have no way of knowing that these products contain dangerous drugs that could cause serious consequences to their health."
Since the FDA started releasing information on the tainted weight- loss products in December, it has identified more than 70 products that contain undeclared, active pharmaceutical ingredients. Recently the Ministry of Health said it was tightening up licensing and registration rules to ensure quality control of the products sold on UAE shelves. Earlier this month it set up a task force to draft new rules for herbal medicines. It also said it would set up a technical committee to classify herbal products according to risk.
Dr Amin al Amiri, the head of the ministry's medical practice and licensing department, said a comprehensive list of herbal medicines would be drawn up and reviewed and revised every three months. Dr Rasha al Haridi, a dietician at the Sharjah International Holistic Health Centre, said tightening up the regulations in the UAE was crucial to ensuring that products on the shelves were safe. "It is important to check that any product is licensed with the FDA and the Ministry of Health in the UAE," she said.
"Even if something says 'herbal' you need to speak to someone because they can tell you what is safe and what will work for you. "Do your research. Check with the FDA that a product is safe but also speak to a physician or dietician about any side effects. You need to find out if it could react with any other medicine you are taking." firstname.lastname@example.org